Contaminated drugs turns babies into WereWolves
More than a dozen babies in Spain have been diagnosed with so-called “werewolf syndrome” after taking contaminated medication, according to officials.
The infants took a preparation of omeprazole, a drug used to treat conditions caused by excess stomach acid like heartburn. The batch was contaminated with minoxidil, a medication for baldness, according to a statement from the Spanish Ministry of Health, Consumer Affairs and Social Welfare.
Manuel Fuentes of the Official College of Pharmacists of Granada explained to Granada Hoy the drugs are different to the omeprazole capsules taken by thousands of adults. As children can’t swallow capsules, pharmacists must prepare special omeprazole syrups.
The condition faded after the children stopped taking omeprazole, according to the Spanish Ministry of Health. Parents who have a preparation for babies containing omeprazole should visit their pharmacy to check it is not from a contaminated lot. Anyone who notices excessive hair growth after using the drug should visit a doctor, they said.
On July 11, the Spanish Agency for Medicine and Health Products regulatory body released an alert relating to one batch of omeprazol, official documents show. By August 6, the body had recalled 22 lots.
Before the July recall, the health department was notified of 13 cases of the condition known as hypertrichosis. They later learned of three new cases in the southern Spanish province of Granada, prompting the second recall, El Pais reported citing health officials.
The Spanish pharmaceutical firm Farma-Quimica Sur distributed the 22 batches of the drug, and imported the active ingredient from Indian firm Smilax Laboratories Limited, documents show. Farma-Quimica Sur and Smilax Laboratories Limited did not immediately respond to a request for comment from Newsweek.
Health officials told Granada Hoy the product was contaminated in Asia. Officials stopped Farma-Química Sur from manufacturing, importing, or distributing drugs in July.
Hypertrichosis is characterized by excessive hair on any part of the body, when compared with those of the same age, sex and race. In rare cases, the condition is inherited rather than caused by a drug as it was in Spain. Only 50 such cases have even been reported.
The condition can also be triggered in cancer patients, where hair can appear on bodyparts including the eyelids and nose. It unclear why this happens. Malnutrition in those with eating disorders such as anorexia nervosa is also associated with hypertrichosis.
The only currently available treatment for forms of the condition not related to drugs is removing the hair, including by shaving, waxing or performing laser removal on the area.